Sick to Your Stomach (Nausea & Diarrhea) : Introduction

A Smart + Strong Site
Subscribe to:
Newsletters
POZ magazine
JOIN AIDSMEDS YouTube
Sick to Your Stomach (Nausea & Diarrhea)
en español

Introduction

When it comes to side effects of HIV medications, the gastrointestinal tract—the gut—is one of the most commonly effected organ systems in the human body. The reason for this is simple: the gut is one of the body's first immune defenses, with the intent of allowing healthy nutrients into the body and keeping potentially harmful toxins and germs out. Although antiretrovirals (ARVs) are designed to fight HIV and ultimately do the body good, the gut considers these drugs to be harmful and will sometimes turn on its defense mechanisms to clear them from the body.

Nausea, vomiting, and diarrhea are three ways in which the gut deals with toxins it considers harmful. These are important defense mechanisms, as they help keep dangerous germs—such as bacteria, viruses, and other bugs—as well as truly harmful chemicals, out of the body. Unfortunately, these mechanisms can backfire when dealing with lifesaving medicines. While we may recognize medicines as being helpful, it can take the gut some time to figure this out. In the process, the gut goes about "business as usual," responding in some rather unpleasant ways to the onslaught of ARV treatment.

If nausea, diarrhea, and vomiting are severe or prolonged, they can lead to serious health problems and can prevent HIV meds from entering the bloodstream and from doing what they need to do. This is especially true for HIV-positive people experiencing these symptoms due to an underlying AIDS-related infection or complication. Thus it's always best to report these symptoms to your doctor, to determine if they are a side effect of treatment or a symptom of something more serious.

Fortunately, nausea, vomiting, and diarrhea—when they occur as side effects of HIV treatment—are usually mild, and tend to diminish after the first few days or weeks of treatment. But this does not mean that you need to simply live with these problems. They can have a serious impact on your quality of life and the way you go about your day-to-day activities, and they can have a negative effect on the way you view your treatment. For some HIV-positive people, these side effects can linger for several weeks, months, or years!

This lesson reviews some of the ways to manage nausea, vomiting, and diarrhea—three of the most common side effects of ARV therapy.


next

Last Revised: January 30, 2013

This content is written by the POZ and AIDSmeds editorial team. For more information, please visit our "About Us" page.

TREATMENT NEWS
Research updates

> More Treatment News

Search for news stories about this topic

Lesson Index
Collapse All | Up One Level

TALK TO US
Tell us what you think
Poll
Have you visited your health care provider within the last 4 months?
Yes
No


Survey
AIDSmeds Reader Survey

more surveys

[ about AIDSmeds | AIDSmeds advisory board | our staff | advertising policy | advertise/contact us]
© 2014 Smart + Strong. All Rights Reserved. Terms of use and Your privacy.
Smart + Strong® is a registered trademark of CDM Publishing, LLC.